A child, age 3, is brought to the emergency department in respiratory distress caused by acute epiglottiditis. Which clinical manifestations should the nurse expect to assess?
a. severe sore throat, drooling, and inspiratory strider
b. low grade fever, stridor, and a barking cough
c. pulmonary congestion, a productive cough, and a fever
d. sore throat, a fever, and general malaise
a - a child with acute epiglottiditis appears acutely ill and clinical manifestations may include drooping (because of difficulty swallowing), severe sore throat, hoarseness, a high temperature, and severe inspiratory stridor. A low grade fever, stridor, and barking cough that worsens at night are suggestive of croup. Pulmonary congestion, productive cough, and fever along with nasal flaring, retractions, chest pain, dyspnea, decreased breath sounds, and crackles indicate pneumococcal pneumonia. A sore throat, fever, and general malaise point to viral pharyngitis. a - TPN is hypertonic, high-calorie, high-protein, intravenous (IV) fluid that should be provided to clients without functional gastrointestinal tract motility, to better meet their metabolic needs and to support optimal nutrition and healing. TPN is ordered once daily, based on the client's current electrolyte and fluid balance, and must be handled with strict aseptic technique (because of its high glucose content, it is a perfect medium for bacterial growth). Also, because of the high tonicity, TPN must be administered through a central venous access, not a peripheral IV line. There is no specific need to auscultate for bowel sounds to determine whether TPN can safely be administered b - In a young child, the eustachian tube is relatively short, wide, and horizontal, promoting drainage of secretions from the nasopharynx into the middle ear. Therefore, asking if the child takes a bottle to bed is appropriate because drinking while lying down may cause fluids to pool in the pharyngeal cavity, increasing the risk of otitis media. Asking if the parent noticed earwax, or cerumen, in the external ear canal is incorrect because wax doesn't promote the development of otitis media. During shampooing, water may become trapped in the external ear canal by large amounts of cerumen, possibly causing otitis external (external ear inflammation) as opposed to internal ear inflammation. Asking if the infant can combine two words is incorrect because a 10-month-old child isn't expected to do so. b - Chlorpromazine is a low-potency antipsychotic that is likely to cause sun-sensitive skin. Therefore the client needs instructions about using sunscreen with a sun protection factor of 25 or higher. Typically, chlorpromazine is not associated with an increased risk of seizures. Although constipation is a common adverse effect of this drug, it can be managed with diet, fluids, and exercise. The drug does not need to be discontinued. Chlorpromazine is associated with postural hypotension, not hypertension. Additionally, if postural hypotension occurs, safety measures, such as changing positions slowly and dangling the feet before arising, not stopping the drug, are instituted. b - The major reasons for afterbirth pains are breast-feeding, high parity, overdistended uterus during pregnancy, and a uterus filled with blood clots. Physiologically, afterbirth pains are caused by intermittent contraction and relaxation of the uterus. These contractions are stronger in multigravidas in order to maintain a contracted uterus. The release of oxytocin when breast-feeding also stimulates uterine contractions. There is no data to suggest any of these clients has had an overdistended uterus or currently has clots within the uterus. The G 3, P 3 client who is breast-feeding has the highest parity of the clients listed, which—in addition to breast-feeding—places her most at risk for afterbirth pains. The G 2, P 2 postcesarean client may have cramping but it should be less than the G 3, P 3 client. The G 3, P 3 client who is bottle-feeding would be at risk for afterbirth pains because she has delivered several children, but her choice to bottle-feed reduces her risk of pain. a) CORRECT ANSWER visual disturbances.
Reason: Digoxin toxicity may cause visual disturbances (such as, flickering flashes of light, colored or halo vision, photophobia, blurring, diplopia, and scotomata), central nervous system abnormalities (such as headache, fatigue, lethargy, depression, irritability and, if profound, seizures, delusions, hallucinations, and memory loss), and cardiovascular abnormalities (abnormal heart rate and arrhythmias). Digoxin toxicity doesn't cause taste and smell alterations. Dry mouth and urine retention typically occur with anticholinergic agents, not inotropic agents such as digoxin. Nocturia and sleep disturbances are adverse effects of furosemide — especially if the client takes the second daily dose in the evening, which may cause diuresis at night.